Advanced Search
MyIDEAS: Login to save this article or follow this journal

A general model of insurance under adverse selection


Author Info

  • Michael Landsberger

    (Department of Economics, Haifa University, Haifa 31905, ISRAEL)

  • Isaac Meilijson

    (School of Mathematical Sciences, Raymond and Beverly Sackler Faculty of Exact Sciences, Tel Aviv University, Tel Aviv 69978, ISRAEL)

Registered author(s):


    This paper considers optimal insurance schemes in a principal-agent multi-dimensional environment in which two types of risk averse agents differ in both risk and attitude to risk. Risk corresponds to any pair of distribution functions (not necessarily ordered by any of the usual dominance relations) and attitudes to risk are represented by any pair of non-decreasing and concave utility functions (not necessarily ordered by risk aversion). Results obtained in one-dimensional models that considered these effects separately and under more restricted conditions, are preserved in the more general set-up, but some of the questions we study can only be posed in the more general framework. The main results obtained for optimal insurance schemes are: (i) Insurance schemes preserve the order of certainty equivalents; consequently, the latter constitute a one-dimensional representation of types. (ii) Agents with the lower certainty equivalent are assigned full insurance. Partial insurance assigned to the others may entail randomization. (iii) Partially insured positions are an increasing function of the ratios of the probabilities that the two types assign to the uninsured positions. Most of these properties are preserved when, due to competition or other reasons, the insured certainty equivalents can not be set below pre-determined levels.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL:
    Download Restriction: Access to the full text of the articles in this series is restricted

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Bibliographic Info

    Article provided by Springer in its journal Economic Theory.

    Volume (Year): 14 (1999)
    Issue (Month): 2 ()
    Pages: 331-352

    as in new window
    Handle: RePEc:spr:joecth:v:14:y:1999:i:2:p:331-352

    Note: Received: January 13, 1998; revised version: October 10, 1998
    Contact details of provider:
    Web page:

    Order Information:

    Related research

    Keywords: Certainty equivalent; Insurance; Contracts; One-dimensional representation.;


    No references listed on IDEAS
    You can help add them by filling out this form.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as in new window

    Cited by:
    1. Jeleva, Meglena & Villeneuve, Bertrand, 2004. "Insurance contracts with imprecise probabilities and adverse selection," Economics Papers from University Paris Dauphine 123456789/5358, Paris Dauphine University.
    2. Andreas Richter & Jörg Schiller & Harris Schlesinger, 2014. "Behavioral insurance: Theory and experiments," Journal of Risk and Uncertainty, Springer, vol. 48(2), pages 85-96, April.
    3. Alma Cohen & Liran Einav, 2007. "Estimating Risk Preferences from Deductible Choice," American Economic Review, American Economic Association, vol. 97(3), pages 745-788, June.
    4. Carlier, Guillaume & Dana, Rose-Anne, 2005. "Rearrangement inequalities in non-convex insurance models," Economics Papers from University Paris Dauphine 123456789/5389, Paris Dauphine University.
    5. Bertrand VILLENEUVE, 2003. "Concurrence et antisélection multidimensionnelle en assurance," Annales d'Economie et de Statistique, ENSAE, issue 69, pages 119-142.
    6. Carlier, G. & Dana, R.-A., 2005. "Rearrangement inequalities in non-convex insurance models," Journal of Mathematical Economics, Elsevier, vol. 41(4-5), pages 483-503, August.
    7. Cheung, Ka Chun & Dhaene, Jan & Lo, Ambrose & Tang, Qihe, 2014. "Reducing risk by merging counter-monotonic risks," Insurance: Mathematics and Economics, Elsevier, vol. 54(C), pages 58-65.
    8. Sandroni, Alvaro & Squintani, Francesco, 2013. "Overconfidence and asymmetric information: The case of insurance," Journal of Economic Behavior & Organization, Elsevier, vol. 93(C), pages 149-165.


    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.


    Access and download statistics


    When requesting a correction, please mention this item's handle: RePEc:spr:joecth:v:14:y:1999:i:2:p:331-352. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn) or (Christopher F Baum).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.